Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 17, NWS Raleigh, NC

March 28, 2007Edgecombe County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 28, 2007, 4:25 PM EDT for Edgecombe County, North Carolina. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2007, 4:25 PM EDT (20:25 UTC)
Expired
Mar 28, 2007, 5:30 PM EDT
In force
65 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 4:40 PM EDTHAIL 1.251 E Rocky Mount, NCMERIGOLD STREET.
Mar 28, 5:00 PM EDTHAIL 16 W Tarboro, NCQUARTER SIZE HAIL REPORTED 6 MILES WEST OF TARBORO... NEAR KINGSBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:03 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 282025
SVRRAH
NCC065-282130-
/O.NEW.KRAH.SV.W.0017.070328T2025Z-070328T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT WED MAR 28 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF KINGSBORO...OR ABOUT OVER
  ROCKY MOUNT...MOVING SOUTHEAST AT 10 MPH. PENNY SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  KINGSBORO...
  TARBORO...

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3613 7769 3587 7781 3573 7769 3600 7746

$$

GIH
2 follow-up statements
000 
WWUS52 KRAH 282050
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT WED MAR 28 2007

NCC065-282130-
/O.CON.KRAH.SV.W.0017.000000T0000Z-070328T2130Z/
EDGECOMBE NC-
449 PM EDT WED MAR 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EDGECOMBE COUNTY...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM... LOCATED NEAR KINGSBORO...OR ABOUT 
6 MILES SOUTHEAST OF ROCKY MOUNT. THIS STORM WAS MOVING SOUTHEAST AT 
5 MPH. THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL TO BASEBALL 
SIZE HAIL IN THE CITY OF ROCKY MOUNT.

LOCATIONS IN THE PATH OF THE STORM INCLUDE LEGGETT AND MACCLESFIELD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL... DEADLY CLOUD TO GROUND 
LIGHTNING... AND STREET FLOODING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THIS EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3613 7769 3587 7781 3573 7769 3600 7746

$$

GIH
000 
WWUS52 KRAH 282125
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT WED MAR 28 2007

NCC065-282134-
/O.EXP.KRAH.SV.W.0017.000000T0000Z-070328T2130Z/
EDGECOMBE NC-
524 PM EDT WED MAR 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR EDGECOMBE COUNTY EXPIRES AT
530 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS MOVED SOUTHEAST OUT OF THE 
COUNTY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THIS EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3613 7769 3587 7781 3573 7769 3600 7746

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:45 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 28, 2:45 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION....FINAL VERSION...
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT WED MAR 28 2007

.SHORT TERM /TONIGHT/...

LITTLE CHANGE FROM PREVIOUS FORECAST. SURFACE MOVING INTO FAVORED
INSTABILITY AXIS AT THIS TIME. FORCING NOT TERRIFIC BUT EXPECTED TO
INCREASE NEXT FEW HOURS AS MID LEVEL FLOW INCREASES IN RESPONSE TO
APPROACHING MID LEVEL TROUGH ANALYZED THIS MORNING OVER THE DEEP
SOUTH/TN VALLEY. SURFACE TEMPS ALSO REACHING CONVECTIVE TEMP OF
LOWER 80S. THUS EXPECT CONVECTIVE ACTIVITY TO INCREASE ACROSS THE
NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN BETWEEN NOW AND
00Z...AND BETWEEN 22-02Z IN THE SOUTH.

EXPECT CONVECTION TO TRANSITION TO A STRATIFORM RAIN EVENT LATER
TONIGHT/OVERNIGHT HOURS  AS LOW LEVELS STABILIZE IN RESPONSE TO COLD
AIR ADVECTION. SURFACE FRONT AND LAGGING MID LEVEL TROUGH MAY
PROVIDE AN AVENUE FOR REMNANTS OF LOWER OH VALLEY CONVECTION TO MOVE
ALONG OVERNIGHT. THIS MAY PROVIDE SECTIONS OF CENTRAL NC WITH MUCH
NEEDED RAINFALL. USED HPC PRECIP WITH SLIGHT ADJUSTMENTS UPWARD DUE
TO ABNORMALLY HIGH PRECIP WATER VALUES.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
THURSDAY...
BIG CHANGE AS HIGH PRESSURE NOSES INTO CENTRAL NORTH CAROLINA
RESULTING IN CHILLY NORTHEAST FLOW OVER THE AREA. THE DAY WILL START
ON A CLOUDY/WET NOTE WITH CONSIDERABLE LIGHT RAIN AND/OR DRIZZLE THROUGH
MID MORNING. THEN ONLY LINGERING SMALL CHANCE ACROSS SOUTHERN TIER
THROUGH LATE MORNING/MIDDAY. QPF AMOUNTS ON THE LIGHT SIDE AS
ISENTROPIC LIFT QUITE WEAK. WELL SATURATED LOW LEVELS WILL RESULT IN
PLENTY OF LOW CLOUDINESS WITH SLOW CLEARING FROM NORTHEAST TO
SOUTHWEST DURING THE DAY. CLOUDS AND BRISK NORTHEAST WINDS WILL KEEP
TEMPERATURES ON THE CHILLY SIDE WITH HIGHS AVERAGING 20 TO 25
DEGREES LOWER THAN THOSE OF TODAY GENERALLY RANGING FROM THE LOWER
50S NORTH...MID/UPPER 50S ACROSS THE SOUTHERN SECTIONS. ALTHOUGH
TEMPERATURES COULD BE A BIT TRICKY...IF CLOUDS BREAK SOONER...MAXES
COULD BE SLIGHTLY WARMER.
THURSDAY NIGHT AND FRIDAY...
CLEARING THURSDAY NIGHT WITH HIGH PRESSURE SETTLING OVER THE AREA.
PIECE OF MAIN HIGH WILL BREAK OFF OVER CENTRAL NORTH CAROLINA
RESULTING IN CLEAR SKIES AND WINDS DECOUPLING OVERNIGHT. THUS WILL
SEE OVERNIGHT LOWS DIP INTO MID AND UPPER 30S...SOME LOWER 30S
POSSIBLE NORTHEAST SECTIONS. THUS THERE IS THE RISK OF SCATTERED
FROST. HAVE ADDRESSED IN THE HAZARDOUS WEATHER OUTLOOK. SEASONAL
TEMPERATURES ON FRIDAY WITH HIGHS IN THE MID AND UPPER 60S.

FRIDAY NIGHT THROUGH SUNDAY...
HIGH AMPLITUDE RIDGE WILL PERSIST OVER THE REGION THROUGH THE
WEEKEND. SURFACE HIGH WILL SHIFT OFFSHORE ALLOWING A WEAK FRONTAL
SYSTEM TO MOVE THROUGH ON SUNDAY. WILL CONTINUE LOW CHANCE POPS AS
LOW LEVEL/850 FLOW QUICKLY TURN WESTERLY. TEMPERATURES WILL CONTINUE
TO MODERATE THROUGH THE WEEKEND...CLIMBING BACK INTO THE MID AND
UPPER 70S.
MONDAY THROUGH WEDNESDAY...
UPPER RIDGE WILL SLOWLY WEAKEN BECOMING NEARLY ZONAL BY MID WEEK.
A COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY. HAVE INTRODUCED
SMALL CHANCE POPS. HAVE USED BASICALLY USED HPC TEMPERATURES. WARM
WITH HIGHS GENERALLY IN THE MID AND UPPER 70S.

&&

.AVIATION /18Z-18Z/...
SCATTERED STRONG/SEVERE THUNDERSTORMS WILL THREATEN THE NORTHERN
TERMINALS OF KINT, KGSO, KRDU AND KRWI THROUGH 01Z, AND KFAY THROUGH
03Z. DUE TO FREEZING LEVELS BETWEEN 9000-10000 FT...LARGE HAIL MAY
POSE A THREAT.

SURFACE FRONT JUST NE OF RWI-RDU AT 18Z. THIS FRONT WILL CONTINUE TO
DRIFT SOUTHWESTWARD THROUGH THE EVENING HOURS. THE FROPA WILL BE NOTED BY THE
WINDS SHIFTING TO THE E-NE WITH SURFACE FLOW BECOMING PREDOMINATELY
NE BETWEEN 00-03Z ACROSS THE REGION. SUSTAINED WINDS 10-15KTS
EXPECTED LATE TONIGHT THROUGH EARLY THU MORNING WITH GUSTS UP TO 22
KTS POSSIBLE.

SCATTERED SHOWERS AND T-STORMS WILL TRANSITION TO A WIDESPREAD RAIN
EVENT AS THE AIRMASS STABILIZES LATER THIS EVENING. WIDESPREAD RAIN
EXPECTED TO CONTINUE OVERNIGHT THEN TAPER OFF TO PATCHES OF DRIZZLE
AFTER 12Z THU. CEILINGS GENERALLY VFR THROUGH 23Z THEN EXPECTED TO
LOWER BETWEEN 23-03Z TO LOWER TO BETWEEN 1000-2000 FT. CEILINGS
EXPECTED TO REMAIN MVFR UNTIL LATE MORNING/EARLY AFTERNOON THU.
CLEARING NOT EXPECTED ACROSS THE REGION UNTIL THU AFTERNOON.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WSS
LONG TERM...RA
AVIATION...WSS
Hazardous weather outlook, Mar 28, 2:45 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT WED MAR 28 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291530-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
245 PM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.

AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED SHOWERS AND A FEW
THUNDERSTORMS AS IT DRIFTS CENTRAL NORTH CAROLINA THROUGH THIS
EVENING. SOME OF THE STORMS MAY BE SEVERE WITH THE PRIMARY SEVERE
WEATHER THREAT BEING LARGE HAIL...BUT DAMAGING WIND GUSTS UP TO 60
MPH MAY ALSO OCCUR. IN ADDITION...THE STORMS MAY PRODUCE FREQUENT
INTENSE LIGHTNING WITH UP TO 50 STRIKES IN 15 MINUTES POSSIBLE.

THE THREAT FOR SEVERE THUNDERSTORMS WILL BE GREATEST ACROSS THE
REGION THROUGH 9 OR 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MUCH COLDER AIR WILL OVERSPREAD CENTRAL NORTH CAROLINA ON
THURSDAY. HIGH TEMPERATURES THURSDAY WILL BE AS MUCH AS 30 DEGREES
COLDER COMPARED TO HIGHS EXPECTED THIS AFTERNOON. LOW TEMPERATURES
THURSDAY NIGHT MAY POSE A RISK OF LIGHT FROST...MAINLY ACROSS THE
NORTHERN COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH MID
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT STRONG
GUSTY WINDS...HAIL OF ANY SIZE OR RAINFALL AMOUNTS IN EXCESS OF AN
INCH TO THE NATIONAL WEATHER SERVICE IN RALEIGH.

WSS/GIH

In the hours before

Local storm report, Mar 28, 4:00 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             OXFORD                  36.31N 78.59W
03/28/2007  E1.00 INCH       GRANVILLE          NC   PUBLIC

            NUMEROUS REPORTS OF DIME TO QUARTER SIZE HAIL IN OXFORD.

&&

WSS
Local storm report, Mar 28, 4:04 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             OXFORD                  36.31N 78.59W
03/28/2007  E0.88 INCH       GRANVILLE          NC   LAW ENFORCEMENT

            HAIL NOW FALLING AT COUNTY 911 CENTER.

&&

WSS
Local storm report, Mar 28, 4:07 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 W AVENTON             36.15N 77.97W
03/28/2007  E1.00 INCH       NASH               NC   PUBLIC

            RELAYED BY NASH COUNTY 911 CENTER.

&&

WSS
Local storm report, Mar 28, 4:15 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             OXFORD                  36.31N 78.59W
03/28/2007  E1.00 INCH       GRANVILLE          NC   TRAINED SPOTTER

            HAIL HAS BEEN FALLING FOR 20 MINUTES. HAIL IS COVERING
            THE GROUND.

&&

BLAES
Local storm report, Mar 28, 4:24 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             RED OAK                 36.04N 77.91W
03/28/2007  E1.75 INCH       NASH               NC   TRAINED SPOTTER

            GOLFBALL SIZE HAIL COVERING THE GROUND.

&&

BSD
Local storm report, Mar 28, 4:25 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             1 W ROCKY MOUNT         35.95N 77.81W
03/28/2007  E0.75 INCH       NASH               NC   TRAINED SPOTTER

            PENNY SIZE HAIL COVERING THE GROUND IN WESTERN ROCKY
            MOUNT AROUND BRANDYWINE LANE.

&&

ORROCK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 10:06 PM EDTSevere Thunderstorm WarningRAHDurham18 min
Mar 28, 3:21 PM EDTSevere Thunderstorm WarningRAHNash54 min
Mar 28, 3:22 PM EDTSevere Thunderstorm WarningRAHGranville38 min
Mar 28, 3:33 PM EDTFlash Flood WarningRAHHalifax, Nash3 hr
Mar 28, 3:56 PM EDTSevere Thunderstorm WarningRAHFranklin, Warren49 min
Mar 28, 3:58 PM EDTSevere Thunderstorm WarningRAHGranville47 min
Mar 28, 4:01 PM EDTFlash Flood WarningRAHGranville3 hr
Mar 28, 4:15 PM EDTSevere Thunderstorm WarningRAHNash45 min
Mar 28, 4:21 PM EDTSevere Thunderstorm WarningRAHVance21 min
Mar 28, 5:07 PM EDTSevere Thunderstorm WarningRAHPerson38 min
Mar 28, 5:44 PM EDTSevere Thunderstorm WarningRAHPerson31 min
Mar 28, 6:37 PM EDTSevere Thunderstorm WarningRAHPerson30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.